Author: Dr. James (22 Articles)
Patient: creeping numbness from feet upward to the upper torso, loss of control of upper body causing lurching gait, onset approx 8 months ago, general physician unable to provide diagnosis. Have heard this can be a side effect of Guilliume Barre syndrome caused by a reaction to influenza shots. Can you elaborate or suggest another diagnosis?
Doctor: Guillain Barre is an autoimmune problem in which the immune system attack’s one’s nerves.
Often it begins after a trigger event like an infection or stomach problem, but frequently there is no previous infection and no reason is ever found for it occurring. Rarely it has been traced to someone getting rabies or the influenza vaccine. Guillain Barre affects the sheath of the nerves and leads to weakness and even to paralysis in some people.
I would suggest a workup with a neurologist to try to determine where your symptoms are coming from. Some other possibilities are MS and spinal lesions.